Tags

Type your tag names separated by a space and hit enter

Kava hepatotoxicity--a clinical review.
Ann Hepatol. 2010 Jul-Sep; 9(3):251-65.AH

Abstract

This review critically analyzes the clinical data of patients with suspected kava hepatotoxicity and suggests recommendations for minimizing risk. Kava is a plant (Piper methysticum) of the pepper family Piperaceae, and its rhizome is used for traditional aqueous extracts in the South Pacific Islands and for commercial ethanolic and acetonic medicinal products as anxiolytic herbs in Western countries. A regulatory ban for ethanolic and acetonic kava extracts was issued in 2002 for Germany on the basis of reports connecting liver disease with the use of kava, but the regulatory causality assessment was a matter of international discussions. Based on one positive reexposure test with the kava drug, it was indeed confirmed that kava is potentially hepatotoxic. In subsequent studies using a structured, quantitative and hepatotoxicity specific causality assessment method in 14 patients with liver disease described worldwide, causality for kava +/- comedicated drugs and dietary supplements including herbal ones was highly probable (n = 1), probable (n = 4) or possible (n = 9) regarding aqueous extracts (n = 3), ethanolic extracts (n = 5), acetonic extracts (n = 4), and mixtures containing kava (n = 2). Risk factors included overdose, prolonged treatment, and comedication with synthetic drugs and dietary supplements comprizing herbal ones in most of the 14 patients. Hepatotoxicity occurred independently of the used solvent, suggesting poor kava raw material quality as additional causative factor. In conclusion, in a few individuals kava may be hepatotoxic due to overdose, prolonged treatment, comedication, and probably triggered by an unacceptable quality of the kava raw material; standardization is now required, minimizing thereby hepatotoxic risks.

Authors+Show Affiliations

Department of Internal Medicine II, Division of Gastroenterology and Hepatology, Klinikum Hanau, Teaching Hospital of the Johann Wolfgang Goethe-University Frankfurt/Main, Germany. rolf.teschke@gmx.de

Pub Type(s)

Journal Article
Review

Language

eng

PubMed ID

20720265

Citation

Teschke, Rolf. "Kava Hepatotoxicity--a Clinical Review." Annals of Hepatology, vol. 9, no. 3, 2010, pp. 251-65.
Teschke R. Kava hepatotoxicity--a clinical review. Ann Hepatol. 2010;9(3):251-65.
Teschke, R. (2010). Kava hepatotoxicity--a clinical review. Annals of Hepatology, 9(3), 251-65.
Teschke R. Kava Hepatotoxicity--a Clinical Review. Ann Hepatol. 2010 Jul-Sep;9(3):251-65. PubMed PMID: 20720265.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Kava hepatotoxicity--a clinical review. A1 - Teschke,Rolf, PY - 2010/8/20/entrez PY - 2010/8/20/pubmed PY - 2010/12/14/medline SP - 251 EP - 65 JF - Annals of hepatology JO - Ann Hepatol VL - 9 IS - 3 N2 - This review critically analyzes the clinical data of patients with suspected kava hepatotoxicity and suggests recommendations for minimizing risk. Kava is a plant (Piper methysticum) of the pepper family Piperaceae, and its rhizome is used for traditional aqueous extracts in the South Pacific Islands and for commercial ethanolic and acetonic medicinal products as anxiolytic herbs in Western countries. A regulatory ban for ethanolic and acetonic kava extracts was issued in 2002 for Germany on the basis of reports connecting liver disease with the use of kava, but the regulatory causality assessment was a matter of international discussions. Based on one positive reexposure test with the kava drug, it was indeed confirmed that kava is potentially hepatotoxic. In subsequent studies using a structured, quantitative and hepatotoxicity specific causality assessment method in 14 patients with liver disease described worldwide, causality for kava +/- comedicated drugs and dietary supplements including herbal ones was highly probable (n = 1), probable (n = 4) or possible (n = 9) regarding aqueous extracts (n = 3), ethanolic extracts (n = 5), acetonic extracts (n = 4), and mixtures containing kava (n = 2). Risk factors included overdose, prolonged treatment, and comedication with synthetic drugs and dietary supplements comprizing herbal ones in most of the 14 patients. Hepatotoxicity occurred independently of the used solvent, suggesting poor kava raw material quality as additional causative factor. In conclusion, in a few individuals kava may be hepatotoxic due to overdose, prolonged treatment, comedication, and probably triggered by an unacceptable quality of the kava raw material; standardization is now required, minimizing thereby hepatotoxic risks. SN - 1665-2681 UR - https://www.unboundmedicine.com/medline/citation/20720265/Kava_hepatotoxicity__a_clinical_review_ L2 - https://linkinghub.elsevier.com/retrieve/pii/915835 DB - PRIME DP - Unbound Medicine ER -